Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 30, NWS Denver/Boulder, CO

May 29, 2022Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 29, 2022, 3:24 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at May 29, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2022, 3:24 AM MDT (09:24 UTC)
In effect from
May 29, 2022, 12:00 PM MDT
Expired
May 29, 2022, 6:00 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
3893 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS85 KBOU 290924
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
324 AM MDT Sun May 29 2022

COZ247-291730-
/O.UPG.KBOU.FW.A.0023.220529T1800Z-220530T0000Z/
/O.NEW.KBOU.FW.W.0030.220529T1800Z-220530T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
324 AM MDT Sun May 29 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN
AND SOUTHEAST ELBERT COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM MDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zone 247.

* Timing...Red Flag Warning has expired this evening. A Fire 
  Weather Watch is in effect Sunday afternoon.

* Winds...Southwest 10 to 25 mph with gusts up to 40 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Any fires that start will be likely to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
315 
WWUS85 KBOU 291611
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1011 AM MDT Sun May 29 2022

COZ247-300000-
/O.CON.KBOU.FW.W.0030.220529T1800Z-220530T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1011 AM MDT Sun May 29 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND
SOUTHEASTERN ELBERT COUNTY...

* Affected Area...Fire Weather Zone 247.

* Timing...Noon to 6 pm MDT

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...Between 10 and 15 percent.

* Impacts...Any fires that start will be likely to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
246 
WWUS85 KBOU 291947
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
147 PM MDT Sun May 29 2022

COZ247-300400-
/O.NEW.KBOU.FW.W.0031.220530T1700Z-220531T0200Z/
/O.CON.KBOU.FW.W.0030.000000T0000Z-220530T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
147 PM MDT Sun May 29 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND
SOUTHEASTERN ELBERT COUNTY...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND
SOUTHEASTERN ELVERT COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 8 PM MDT Monday.

* Affected Area...Fire Weather Zone 247.

* Timing...Noon to 6 pm MDT

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will be likely to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
277 
WWUS85 KBOU 292359
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
559 PM MDT Sun May 29 2022

COZ247-300800-
/O.EXP.KBOU.FW.W.0030.000000T0000Z-220530T0000Z/
/O.CON.KBOU.FW.W.0031.220530T1700Z-220531T0200Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
559 PM MDT Sun May 29 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN
AND SOUTHEASTERN ELBERT COUNTY...
...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND SOUTHEASTERN
ELBERT COUNTY...

* Affected Area...Fire Weather Zone 247.

* Timing...11 am to 8 pm MDT on Monday.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will be likely to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 28, 11:17 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 28, 11:17 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1117 PM MDT Sat May 28 2022

.UPDATE...
Issued at 858 PM MDT Sat May 28 2022

Critical fire weather conditions on the plains east and south of
the Palmer Divide lasted a few hours longer than expected, so I
extended our Red Flag Warning for fire zone 247 (southern Lincoln
and southeastern Elbert Counties) through about sunset. Conditions
have improved and I allowed the warning to expire. We maintain
our Fire Weather Watch for the same area tomorrow afternoon.
Mostly cloudy skies should persist overnight but the lower
elevations remain mostly dry and only light precipitation should
be confined to the high terrain. The forecast is performing well
with only minor updates this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 224 PM MDT Sat May 28 2022

Tonight, the ridge axis aloft will shift to the east with an
increasing southwesterly flow developing. Instability still
appears to be limited, with weak high based convection developing
with the cloud deck around 500 mb. Still looks like just some
virga will develop along the urban corridor, but chances for
thunderstorms will improve over the mountains and maybe NE corner
of the state by 00z. Most of the HiRes models develop the
strongest thunderstorm potential east of CO this evening, so pops
in the northeast corner will still be low, 10 percent at best.
More a mix of scattered showers and thunderstorms developing over
the mountains this evening. The HRRR shows better shower and
thunderstorm coverage there. A cold front does push across the
plains late tonight/early Sunday morning, but more of a
weak/subtle wind shift expected.

On Sunday, the upper level trough will be over southern ID with a
moderate to strong southwesterly flow over CO.  The forecast area
will be on the north side of a 90kt upper level jet over southeast
CO. Moderate mid/upper large scale QG ascent developing (around
minus 20 mb/hr) over northern and eastern CO by late afternoon.
Increasing PWAT values to around 0.6 inches at Denver, with a
lowering LCL to around 700 mb Sunday afternoon.  It will be cooler
with high temperatures closer to seasonal normals in the mid 70s.
The models show better shear and instability profiles for
thunderstorms Sunday afternoon. NAM12 forecast sounding near
Sterling indicates surface based CAPES 1000-1200 j/kg Sunday
afternoon, with sfc-3km SRH values around 100 m2/s2.  Model
reflectivity also support the strongest storm development to the
north and northeast of Denver in the afternoon. SPC assessment of
Marginal/Slight Risk of severe thunderstorms still looks reasonable.
Main threats would be damaging wind and large hail, but enough
speed/directional shear to support isolated tornadoes too. Much
lower dewpoints over the Palmer Divide would form a dryline, with a
Denver cyclone forming a boundary that should help initiate
thunderstorm after 21z east/northeast of Denver. To the south of the
line, critical fire weather conditions possible over southern
Lincoln County similar to this afternoon. Reference the fire weather
discussion. In the mountains of mix of rain/snow showers and
thunderstorms in the afternoon, with the snow level above 10
thousand feet. Higher southwest facing slopes could see 1-2 inches
of snowfall.

.LONG TERM...(Sunday night through Saturday)
Issued at 224 PM MDT Sat May 28 2022

Cooler unsettled weather is expected across North Central and
Northeastern Colorado Sunday night through Tuesday as a large
upper level trough dominates the western half of the U.S. Sunday
night into Monday morning, a closed low within the upper trough
will track across Southern Wyoming with a 115KT+ upper jet over
Southern Colorado. In addition, models are showing a cold front
moving across Northeastern Colorado during the evening hours with
some upslope flow developing across the plains. The combination of
QG ascent from the upper trough and jet, and increased moisture
and upslope flow should result in a continuation of scattered to
numerous showers and storms across much of the forecast area. Some
light snow is forecasted across the mountains above 10,000 feet
with only light accumulation expected over the higher peaks.
Further east across the plains, Some of the models are indicating
CAPE's over 1000 J/KG and plenty of shear which would suggest the
potential for a few strong to severe storms during the early
evening hours.

Cool and showery weather is expected Monday afternoon through
Wednesday with max temperatures in the lower to mid 60s on the
plains. The cool and stable airmass should limit any thunderstorm
activity both days. A potent shortwave moving across the state
should enhance precipitation chances across much of the CWA late
Tuesday into Wednesday with a few inches of snow possible over the
higher mountain peaks.

Warmer and drier conditions are expected Thursday into the weekend
as upper level high pressure builds over the Rocky Mountain Region.
More typical June weather is expected Friday into the weekend as
increasing low level moisture is progged to move into the plains
with isolated to scattered storms possible. The combination of
increased instability, ample shear along with an occasional passing
upper level shortwave could lead to some of the storms becoming
strong to severe. At this time, it appears that any severe threat
will be focused along a dry line east of Denver. However, with the
uncertainty of outflow interactions and the location of the Denver
Convergence Zone, can't rule out the possibility of of one or two
stronger storms further west across the Front Range Urban Corridor.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1114 PM MDT Sat May 28 2022

Radar is indicating a boundary coming down from the north at this
time. It should be into DIA around 0615Z. Winds are northerly and
fairly weak behind it. Models show pretty weak flow at DIA the
rest of the night, so will likely go with a drainage direction by
08Z. There should not be any ceiling issues. Looking at Sunday
afternoon convection, models show some around after 19Z, so will
put a TEMPO group in for -TSRA and maybe some variable wind gusts
associated with it.

&&

.FIRE WEATHER...
Issued at 224 PM MDT Sat May 28 2022

No changes to the ongoing Red Flag Warning this afternoon. On
Sunday, critical fire weather conditions possible over southern
Lincoln County similar to this afternoon. Consequently, we issued
a Fire Weather Watch for Sunday afternoon too. Cooler and
wetter weather will reduce the fire danger across the forecast
next week next week. The exception may be across extreme southeastern
Elbert and southern Lincoln Counties where low relative humidity
and gusty winds could result in elevated fire weather conditons
Monday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Sunday afternoon for COZ247.

&&

UPDATE.........EJD
SHORT TERM.....Cooper
LONG TERM......jk
AVIATION.......RJK
FIRE WEATHER...Cooper/jk
Hazardous weather outlook, May 28, 10:13 AM MDT, 17 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1013 AM MDT Sat May 28 2022

COZ030>051-291615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1013 AM MDT Sat May 28 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Winds will increase this afternoon and continue this evening.
Gusts up to 35 mph can be expected on the plains south and east of
Denver, with lighter winds north of Interstate 70. Mountain areas
will have gusts up to 45 mph. Showers will move into the mountains
overnight, mainly north of Berthoud Pass. An inch or two of snow
accumulation is possible above 10,000 feet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are likely across the area from late
Sunday morning through Sunday night. A few of these storms could
be strong to severe, with gusty winds as the main threat. Cooler
weather will arrive Monday and continue through much of the week.
Scattered showers and thunderstorms will be possible Monday
through Wednesday, with highs near or below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:43 AM MDTSpecial Weather StatementBOUJackson47 min
May 29, 11:46 AM MDTSpecial Weather StatementBOUGilpin29 min
May 29, 12:05 PM MDTSpecial Weather StatementBOUBoulder, Broomfield25 min
May 29, 12:21 PM MDTSpecial Weather StatementBOUBroomfield, Jefferson24 min
May 29, 12:43 PM MDTSpecial Weather StatementBOUDenver32 min
May 29, 1:47 PM MDTRed Flag WarningBOUElbert, Lincoln30 hr
May 29, 4:08 PM MDTSpecial Weather StatementBOULogan, Morgan37 min

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.